Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Quad Cities, IA

March 6, 2008Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Mar 6, 2008, 12:49 AM CST for Rock Island County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2008, 12:49 AM CST (06:49 UTC)
Expired
Mar 6, 2008, 6:45 AM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 060653
FFWDVN
ILC161-061245-
/O.NEW.KDVN.FF.W.0001.080306T0649Z-080306T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1249 AM CST THU MAR 6 2008

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROCK ISLAND COUNTY ALONG THE ROCK RIVER IN NORTHWEST
  ILLINOIS...

* UNTIL 645 AM CST

* AT 1246 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A RAPID
  RISE IN THE ROCK RIVER IN MOLINE.

* REPORTS INDICATE SIGNIFICANT AMOUNTS OF ICE FLOWING IN THE RIVER.
  RIVER LEVELS MAY VARY BY 1 TO 3 FEET OVER SHORT DISTANCES AND TIME
  PERIODS. RIVER LEVELS MAY REACH OR EXCEED RECORD LEVELS OVER THE
  NEXT SEVERAL HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

ICE JAMS CAN DEVELOP AND BREAK UP QUICKLY...RESULTING IN RAPID
FLOODING IMMEDIATELY UP OR DOWNSTREAM OF THE JAM. BE PREPARED TO MOVE
TO A SAFER LOCATION IF FLOODING DEVELOPS.

LAT...LON 4144 9044 4144 9058 4147 9063 4148 9061
      4146 9057 4146 9046 4147 9042 4148 9041
      4148 9039
TIME...MOT...LOC 0649Z 180DEG 0KT 4145 9055

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:00 PM CST, 9 hours 49 minutes earlier.

Area forecast discussion, Mar 5, 3:00 PM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CST WED MAR 5 2008

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING A WEAKENING WAVE PASSING THRU THE
DVN CWA JUST SOUTHWEST OF THE QUAD CITIES...WITH APPARENT ENERGY
SHIFT TAKING PLACE TO OTHER WAVE WEST OF THE STL AREA. W/V IMAGERY
WAS INDICATING A WAVE ALOFT STARTING TO ROLL OUT OF EASTERN IA AND
ACRS NORTHERN IL AND SOUTHERN WI...WITH A TRAILING VORT LOBE
COMPLEX BACK ACRS THE CENTRAL PLAINS AND INTO THE GRT BSN. W/V ALSO
SHOWING UPPER MOISTURE FLOW PATTERN IN BROAD CYCLONIC FLOW
ENGULFING MOST OF THE CONUS.

&&

.SHORT TERM...TONIGHT AND THURSDAY...MID LEVEL POS OMEGAS AND
OTHER FORCING TOOLS SHOWING LINGERING LIFT TO THE NORTH OF THE
ABOVE MENTIONED SFC WAVE IN THE LOCAL AREA ALONG AND NORTH OF THE
I80 CORRIDOR EAST OF THE MS RVR THIS EVENING. WILL KEEP HIGH CHC OR
EVEN LIKELY POPS IN THE NORTHEAST AND EAST CENTRAL CWA THRU AT
LEAST 03Z...WITH MINOR OR LITTLE ADDITIONAL SNOW ACCUMULATIONS
EXPECTED AFTER 00Z. SOME TRAILING FORCING INTO THE SOUTHERN CWA THIS
EVENING MAY GENERATE PRECIP MORE IN THE LINE OF SPRINKLES OR LIGHT
RAIN WITH WARMED-UP BOUNDARY LAYER IN THOSE AREAS...BUT THIS SHOULD
TRANSLATE BACK TO A MIX WITH EVENING COOLING. JUST SPOTTY ACTIVITY
IF ANY EXPECTED IN THE SOUTHERN CWA ANYWAY. INCOMING LLVL STRATUS
BEHIND THIS SFC WAVE SHOULD BLANKET THE CWA FOR MOST OF THE NIGHT...
BUT SOME LATE NIGHT CLEARING WITH SUBSIDENCE/IF IT CAN DOWN-MIX INTO
INVERSION/ MAY BRING SOME CLOUD EROSION/CLEARING LATE. THIS WOULD
MEAN SINGLE DIGIT LOWS IN THE NORTH/NORTHWESTERN CWA SNOWPACK
REGIONS. MAY GO SUB-GUIDANCE WITH LOWS EVEN DOWN TO THE I80
CORRIDOR.

ON THU...SOME MORNING INSOLATION MAY EVENTUALLY DRIVE STEEPENING
LLVL LAPSE RATES WITH COOLING MID TO UPPER LEVELS BY AFTERNOON. WITH
ANOTHER WAVE APPROACHING IN PERSISTENT CYCLONIC FLOW ALOFT...THIS
MAY DRIVE CU FORMATION AND EVEN SOME SNOW SHOWERS OR AT LEAST
FLURRIES ALONG AND NORTH OF I80 THU AFTERNOON. WILL JUST TREND TO
MOSTLY CLOUDY WITH SCTRD FLURRIES FOR NOW. ANOTHER DAY OF LARGE
HIGH TEMP DISCREPANCIES FORM THE NORTHEAST-TO-SOUTHWEST ON THU.
..12..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THE BELOW NORMAL WEATHER WILL HANG ON OVER THE CENTRAL U.S. INTO THE
WEEKEND.  THE GFS/ECMWF/NAM IN GOOD AGREEMENT SWINGING H5 TROF
THROUGH THE REGION THURSDAY NIGHT AND FRIDAY.  THIS WILL USHER IN
A LATE SEASON ARCTIC AIRMASS THAT WILL BRING THE POSSIBILITY
OF RECORD COLD TO PARTS OF THE CWFA BY SATURDAY MORNING.  PCPN
THREAT DOESN/T LOOK QUITE AS GOOD AS IT DID ON YESTERDAYS RUNS SINCE
THE BETTER FORCING AND SATURATION ASSOCIATED WITH THE MID LEVEL TROF
WILL GO SOUTH OF THE CWFA. KEPT SLIGHT CHANCE POPS GOING FOR
THURSDAY NIGHT AS STRONG BAROCLINIC ZONE SAGS SOUTH THROUGH THE
REGION...THEN LIMITED TO POPS TO THE FAR SOUTH FRIDAY MORNING WITH
UPPER TROF MOVING THROUGH AND THE SURFACE WAVE TRACKING SE THROUGH
ERN KS.  TEMPS FOR FRIDAY AND SATURDAY WILL BE MORE JANUARY LIKE
WITH SINGLE DIGITS AND TEENS FOR LOWS FRIDAY.  NOT MUCH OF A
RECOVERY IS EXPECTED DURING THE DAY WITH CAA THROUGH THE DAY AND
SOME CLOUDS.  HAVE KEPT ABOUT A 10 DEGREE RISE IN PLACE...BUT IF
THERE ARE MORE CLOUDS AND THAN CURRENTLY EXPECTED THEN FCST TEMPS
WILL BE TO WARM. SATURDAY WILL BE THE COLDEST MORNING WITH THE
SURFACE HIGH EITHER OVER THE AREA OR JUST TO THE WEST.  TEMPS
EXPECTED TO BE IN THE 0 TO -7 RANGE OVER THE NRN HALF OF THE CWFA
WITH SINGLE DIGITS ABOVE ZERO SOUTH.  THE GFS CENTERS THE HIGH OVER
THE MS RIVER SATURDAY MORNING IF THIS VERIFIES...THEN SOME AREAS
WHERE THERE IS STILL SNOW COVER COULD SEE LOWS CLOSE TO -10.
RECOVERY FROM THE COLD SNAP WILL BE SLOW WITH THE MODELS DROPPING
ANOTHER S/W SOUTH THROUGH THE AREA SATURDAY NIGHT AND SUNDAY WHICH
WILL HOLD THE COLD AIR IN PLACE.  TEMPS FOR SUNDAY WILL REMAIN WELL
BELOW NORMAL...THEN A GRADUAL WARM UP WILL BEGIN. MODELS CONTINUE TO
MOVE THE EASTERN U.S. TROF INTO THE ATLANTIC ALLOWING A MORE
WESTERLY FLOW TO DEVELOP OVER THE U.S. FOR EARLY NEXT WEEK.  AT THIS
POINT IT LOOKS LIKE THE AREA WILL REMAIN DRY WITH TEMPS GETTING
CLOSER TO NORMAL MONDAY AND TUESDAY.  THE ECMWF/GFS BOTH SHOW A
SIGNIFICANT TROF MOVING INTO THE REGION BY WEDNESDAY BUT HAVE VARIED
A LOT ON WHERE THE MAIN ENERGY WILL TRACK WITH THE ECMWF CONTINUING
TO FAVOR A MORE SOUTHERN TRACK THAN THE GFS.  FOR NOW HAVE INCLUDED
SOME LOW POPS FOR RAIN ON WEDNESDAY.     ..DLF..

&&

.AVIATION...
MVFR TO IFR CIGS AND VSBYS WITH LINGERING SNOW TO CONTINUE TO IMPACT
THE DBQ AND CID TERMINALS THROUGH AT LEAST 00Z...OTHERWISE INCOMING
MVFR STRATUS TO AFFECT THE OTHER TERMINALS FOR MUCH OF THE NIGHT AS
WINDS VEER TO THE 300-330 DEGREE DIRECTION AND INCREASE TO 10 TO 18
KTS. SOME MVFR FOG THIS EVENING BEFORE WIND SWITCH AND INCREASE.
CLEARING OF LOW CIGS POSSIBLE AFTER 06Z AND TOWARD 12Z THU FROM
WEST TO EAST.    ..12..

&&

.HYDROLOGY...
THE OVER ALL PICTURE IN HYDRO HAS CHANGED LITTLE...WITH MANY AREA
TRIBUTARIES SEEING HIGH...ACTION LEVEL STAGES...AS WELL AS MINOR TO
ISOLATED MODERATE FLOODING.  IN GENERAL...ALL MINOR TO MODERATE
FLOOD POINTS ARE NEAR OR PAST THE STAGE CRESTS. THE EXCEPTION IS THE
ROCK RIVER...WHICH CONTINUES TO RUN WELL INTO MODERATE AND MAJOR
FLOOD ALONG ITS LOWER REACHES. JOSLIN IS STILL SHOWING STEEP RISES
THIS AFTERNOON...PUSHING THE MAJOR FLOOD CATEGORY. CONCERN
WHETHER A ICE JAM IS DOWNSTREAM CREATING THIS STEEP RISE...OR FROM
INCREASING MEAN FLOW FROM UPSTREAM AND THE COMO REGION. AT MOLINE...
MAJOR FLOODING CONTINUES...WITH A CREST AROUND 15 FEET EXPECTED BY
THU AFTERNOON. IT IS EXPECTED TO REMAIN ABOVE MAJOR FLOOD STAGE OF 14
FEET THROUGH NEXT WEEK. ICE ACTION WILL CONTINUE TO BE A BIG CONCERN.
ALSO...WILL BE WATCHING THE SKUNK RIVER AT AUGUSTA THROUGH THE
WEEKEND. FLOW THERE SEEMS TOO LOW AND THERE MAY BE A ICE JAM
SOMEWHERE UPSTREAM. IF THIS BREAKS...COULD BE SUDDEN RIVER LEVEL
SURGES TOWARD THE FLOOD STAGE.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/DLF
Hazardous weather outlook, Mar 5, 4:44 AM CST, 20 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CST WED MAR 5 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
444 AM CST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BE POSSIBLE TODAY AND THIS EVENING...MAINLY NORTH OF
INTERSTATE 80.  ACCUMULATIONS WILL BE UNDER AN INCH NORTH OF
HIGHWAY 30...WITH MOST SPOTS SEEING SNOW MELT ON CONTACT WITH NO
ACCUMULATION.

MODERATE TO MAJOR FLOODING IS OCCURRING ON THE ROCK RIVER...
WITH MINOR TO MODERATE FLOODING ON SEVERAL OTHER IOWA AND ILLINOIS
TRIBUTARY RIVERS AS A RESULT OF THE SNOW MELT AND RAINFALL OVER THE
WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL DISTURBANCE IS FORECAST TO AFFECT THE AREA THURSDAY
AFTERNOON INTO FRIDAY BRINGING ANOTHER ROUND OF SNOW TO THE AREA.
SNOW ACCUMULATIONS SHOULD BE A HALF INCH OR LESS.

HIGH WATER AND OR FLOODING IS EXPECTED TO CONTINUE ON MOST
TRIBUTARY RIVERS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ERVIN/08

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.